Tornadoes · United States · Georgia · 2004
F1 tornado, Altman to Sylvania, Georgia, September 16, 2004
From Altman to Sylvania, this F1 tornado ran 6.0 miles across Screven County on September 16, 2004, touching down at 9:10 PM EDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- September 16, 2004
- Touchdown
- 9:10 PM EDT (01:10 UTC)
- Path length
- 6.0 miles (9.7 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Screven County
- Touchdown point
- 32.670, -81.620
- Lift-off point
- 32.730, -81.630
- Record number
- 1677
What the Weather Service recorded
A tornado bent and snapped off numerous trees and large limbs in various directions.
A tornado bent and snapped trees off in various directions for 7 miles.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
8 minutes of warning. NWS CHS issued a tornado warning for this county at 01:02 UTC, 8 minutes before the tornado touched down, in force until 01:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:02 UTC | 01:30 UTC | Tornado Warning | CHS |
| 01:28 UTC | 02:00 UTC | Tornado Warning | CHS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Sep 16, 9:00 PM EDT, 10 minutes earlier.
Area forecast discussion, Sep 16, 9:00 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 900 PM EDT THU SEP 16 2004 .SHORT TERM /TONIGHT/...WILL DO UPDATE TO COINCIDE WITH THE EXPIRATION OF THE TORNADO WATCH. A FEW STORMS CONTINUE TO MOVE N ACROSS THE AREA IN A SORT OF BAND FEATURE. THESE STORMS HAVE SHOWN SIGNS OF ROTATION AND THE TORNADO THREAT WILL NOT BE COMPLETELY GONE AT 9 PM. THERE CONTINUES TO BE AN ISOLATED TORNADO THREAT WHICH MAY LINGER FOR THE NEXT COUPLE OF HOURS WITH MODERATE INSTABILITY ACROSS THE AREA. ANOTHER LINE APPROACHING THE AREA FROM THE W AND SHOULD MAKE ITS WAY INTO THE AREA LATER TONIGHT. STRONG GUSTY WINDS WILL BE THE BIG THREAT WITH THIS ACTIVITY AS WINDS OFF THE SFC HAVE INCREASE TO 30 TO 35 KT IN THE LOWEST LEVELS OF THE VWP. PLAN TO TAPER POPS FOR TONIGHT FROM LIKELY OR 60 PERCENT WELL INLAND TO 30 OR 40 NEAR THE COAST. && .MARINE...OVERALL TREND IS FOR INCREASING CONDITIONS TONIGHT AS THE GRADIENT TIGHTENS WITH IVAN MOVING N. SHOULD ALSO SEE MORE EFFICIENT MIXING OF WINDS TO THE SFC ALLOWING WIND SPEEDS TO INCREASE TO 15 TO 20 OVER THE NRN WATERS RANGING UP TO 25 KT OUTER GA WATERS. . CURRENT OBS INDICATE WINDS WILL HAVE TO INCREASE A BIT IN SOME AREAS TO GET TO THESE LEVELS BUT THIS SHOULD HAPPEN RELATIVELY QUICKLY. PLAN TO BUMP UP WINDS OVER THE OUTER GA WATERS TO A SOLID 25 KT AND MAKE A FEW ADJUSTMENTS UPWARD TO SEAS OVER THE GA WATERS BASED ON LATEST OBS. WILL MAINTAIN SMALL CRAFT ADVISORY HEADLINES FOR ALL WATERS EXCEPT CONTINUE EXERCISE CAUTION FOR THE HARBOR. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ350-352-354-374. && 18
Hazardous weather outlook, Sep 16, 5:30 PM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 530 PM EDT THU SEP 16 2004 AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045- 047>051-171000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 530 PM EDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. .SEVERE WEATHER...A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 9PM EDT...INCLUDING THE CHARLESTON HARBOR AND ADJACENT COASTAL WATERS OF SOUTH CAROLINA AND GEORGIA. DUE TO THE VERTICAL WIND PROFILES IN THE ATMOSPHERE CAUSED BY HURRICANE IVAN...THUNDERSTORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO SPAWN TORNADOES. .RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE RIVER NEAR JAMESTOWN...WHILE MINOR FLOODING WILL CONTINUE ON THE OHOOPEE RIVER NEAR REIDSVILLE. PLEASE REFER TO THE LATEST FLOOD STATEMENTS AND WARNINGS FOR ADDITIONAL INFORMATION. .TROPICAL WEATHER...TROPICAL STORM IVAN MADE LANDFALL THURSDAY MORNING JUST WEST OF GULF SHORES ALABAMA. BASED ON THE FORECAST TRACK AND INTENSITY...THE POTENTIAL EXISTS FOR ISOLATED FLOODING PROBLEMS TODAY AND TONIGHT. AT THIS TIME SUSTAINED TROPICAL STORM OR HURRICANE FORCE WINDS ARE NOT EXPECTED IN THE FORECAST AREA...HOWEVER STRONG WIND GUSTS COULD OCCUR WITH RAINBANDS AND FROM ANY SEVERE WEATHER THAT DEVELOPS. KEEP IN MIND THAT EVEN SMALL CHANGES IN THE TRACK AND STRENGTH OF TROPICAL STORM IVAN COULD RESULT IN LARGE DIFFERENCES IN THE WEATHER ACROSS THE AREA LATER THIS WEEK. PLEASE REFER TO THE LATEST ADVISORIES AND TRACK GUIDANCE ON TROPICAL STORM IVAN FROM THE NATIONAL HURRICANE CENTER FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. .RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE RIVER NEAR JAMESTOWN. MINOR FLOODING WILL CONTINUE ON THE OHOOPEE RIVER NEAR REIDSVILLE. ALSO...LEVELS ON THE SAVANNAH RIVER AT CLYO ARE FORECAST TO CONTINUE RISING THROUGH THE WEEKEND AND WILL LIKELY RISE ABOVE FLOOD STAGE FRIDAY. PLEASE REFER TO THE LATEST RIVER FORECAST AND WARNINGS FOR ADDITIONAL INFORMATION. .TROPICAL WEATHER...TROPICAL STORM IVAN WILL MOVE NORTH THEN NORTHEAST...REACHING THE SOUTHERN APPALACHIANS ON FRIDAY. ISOLATED FLOODING AND GUSTY WINDS ARE STILL POSSIBLE ON FRIDAY DUE TO THE EFFECTS OF TROPICAL STORM IVAN. TROPICAL STORM JEANNE IS FORECAST TO APPROACH THE SOUTHEAST COAST BY WEDNESDAY AS A HURRICANE. SWELLS FROM JEANNE MAY BEGIN TO IMPACT THE COAST AS EARLY AS TUESDAY. KEEP IN MIND THAT EVEN SMALL CHANGES IN THE TRACK AND STRENGTH OF TROPICAL STORM IVAN OR TROPICAL STORM JEANNE COULD RESULT IN LARGE DIFFERENCES IN THE WEATHER ACROSS THE AREA LATER THIS WEEK. PLEASE REFER TO THE LATEST ADVISORIES AND TRACK GUIDANCE ON IVAN AND JEANNE FROM THE NATIONAL HURRICANE CENTER FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED TONIGHT...BUT SELF-ACTIVATION WOULD BE APPRECIATED IF SEVERE OR TORNADIC THUNDERSTORMS OR FLOODING PROBLEMS OCCUR NEAR YOUR LOCATION. JPC
In the hours before
Special weather statement, Sep 16, 7:49 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 749 PM EDT THU SEP 16 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-170100- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 749 PM EDT THU SEP 16 2004 A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING COUNTIES... IN SOUTHEAST SOUTH CAROLINA... ALLENDALE...BEAUFORT...BERKELEY...CHARLESTON...COLLETON... DORCHESTER...HAMPTON...AND JASPER. THIS INCLUDES THE ADJACENT COASTAL WATERS. IN SOUTHEAST GEORGIA... BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS... JENKINS...LIBERTY...LONG...MCINTOSH...SCREVEN...AND TATTNALL. THIS INCLUDES THE ADJACENT COASTAL WATERS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Sep 16, 7:52 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 752 PM EDT THU SEP 16 2004 GAZ137-138-170015- INLAND LIBERTY-LONG- 752 PM EDT THU SEP 16 2004 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND WESTERN LIBERTY COUNTY THROUGH 815 PM EDT... AT 752 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER WEFANIE...OR ABOUT 7 MILES NORTHWEST OF LUDOWICI...MOVING NORTH AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WEFANIE...DONALD...GUM BRANCH AND WILLIE THROUGH 815 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 8:16 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 816 PM EDT THU SEP 16 2004 GAZ087-170045- JENKINS- 816 PM EDT THU SEP 16 2004 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 845 PM EDT... AT 816 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF THRIFT...OR ABOUT 10 MILES SOUTHWEST OF MILLEN...MOVING NORTH AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THRIFT...BUTTS... EMMALANE...HERNDON...ROGERS...BIRDSVILLE AND PERKINS THROUGH 845 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 8:21 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 821 PM EDT THU SEP 16 2004 GAZ100-170045- BULLOCH- 821 PM EDT THU SEP 16 2004 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 845 PM EDT... AT 821 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES WEST OF AKINS...OR ABOUT 11 MILES NORTH OF PEMBROKE...MOVING NORTH AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GROVELAND...MOVING NORTH AT 40 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND AKINS...ARCOLA...BROOKLET...DENMARK...GRIMSHAW AND LEEFIELD THROUGH 845 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 8:42 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 842 PM EDT THU SEP 16 2004 GAZ088-100-170115- BULLOCH-SCREVEN- 842 PM EDT THU SEP 16 2004 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND SCREVEN COUNTY THROUGH 915 PM EDT... AT 842 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF CAMERON...OR ABOUT 7 MILES EAST OF STATESBORO...MOVING NORTH AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CAMERON...COOPERVILLE... CAPTOLO...GOLOID...GREEN HILL...FARMDALE...ALTMAN...ZEIGLER...WATERS AND SYLVANIA THROUGH 915 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
Special weather statement, Sep 16, 8:53 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 853 PM EDT THU SEP 16 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-170115- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 853 PM EDT THU SEP 16 2004 THE TORNADO WATCH FOR MUCH OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA HAS EXPIRED. ALTHOUGH THERE IS STILL A RISK FOR ISOLATED TORNADOES OVERNIGHT...THE RISK FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Charleston AFB, SC (KCHS), 00:00Z
1.2 hours before the tornado, 154 km from the path. September 17, 2004.
- Mixed-layer CAPE
- 2699 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 2943 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.1
- 0-3 km lapse rate
- 5.6 K/km
Charleston AFB, SC (KCHS), 12:00Z
10.8 hours after it, 154 km from the path. September 17, 2004.
- Mixed-layer CAPE
- 2003 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 2052 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Sylvania (JYL), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:20 UTC | 140° 9 kt | 1011.2 | ||||
| 23:40 UTC | 140° 10 kt | 14 | 1010.8 | |||
| 00:00 UTC | 150° 10 kt | 15 | 1010.8 | |||
| 00:20 UTC | 150° 9 kt | 14 | 1010.8 | |||
| 00:40 UTC | 140° 9 kt | 17 | 1010.8 | |||
| 01:00 UTC | 130° 10 kt | 14 | 1010.5 | -VCTSRA | ||
| 01:20 UTC | 160° 14 kt | 20 | 1010.8 | |||
| 01:40 UTC | 160° 12 kt | 25 | 1010.8 | -RA | ||
| 02:20 UTC | 160° 11 kt | 15 | 1011.2 | |||
| 02:21 UTC | 150° 11 kt | 15 | 1011.2 | |||
| 02:40 UTC | 160° 10 kt | 16 | 1010.8 | |||
| 03:00 UTC | 160° 10 kt | 19 | 1010.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Charleston,SC radar (KCLX), 55 km away, was scanning. The volume nearest the touchdown began at 01:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of September 16, 2004
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 16 | 2:25 AM CDT | F0 | Pike, AL | 0.1 | 30 | $2,000 | ||
| September 16 | 2:56 AM CDT | F0 | Barbour, AL | 0.2 | 40 | $2,000 | ||
| September 16 | 3:05 AM CDT | F0 | Pike, AL | 0.1 | 30 | $2,000 | ||
| September 16 | 3:49 AM CDT | F0 | Montgomery, AL | 0.1 | 35 | $3,000 | ||
| September 16 | 5:45 AM EDT | F0 | Jefferson, FL | 5.5 | 75 | $50,000 | ||
| September 16 | 5:05 AM CDT | F0 | Barbour, AL | 0.1 | 40 | $2,000 | ||
| September 16 | 6:00 AM CDT | F0 | Macon, AL | 0.1 | 25 | $2,000 | ||
| September 16 | 7:30 AM EDT | F0 | Dougherty, GA | 2.0 | 75 | $70,000 | ||
| September 16 | 9:50 AM EDT | F0 | Taylor, FL | 0.2 | 50 | $50,000 | ||
| September 16 | 11:35 AM EDT | F0 | Coffee, GA | 2.0 | 1 | |||
| September 16 | 2:56 PM EDT | F0 | Aiken, SC | 6.0 | 75 | |||
| September 16 | 3:05 PM EDT | F1 | Madison, GA | 7.0 | 150 | $1.3 million | ||
| September 16 | 3:33 PM EDT | F0 | Madison, GA | 1.0 | 50 | $50,000 | ||
| September 16 | 3:42 PM EDT | F0 | Upson, GA | 0.1 | 50 | $1,000 | ||
| September 16 | 3:50 PM EDT | F2 | Franklin, GA | 2.0 | 60 | $1.1 million | ||
| September 16 | 4:00 PM EDT | F1 | Saluda, SC | 6.0 | 400 | 1 | ||
| September 16 | 4:15 PM EDT | F1 | Franklin, GA | 3.5 | 30 | $30,000 | ||
| September 16 | 4:21 PM EDT | F0 | Spalding, GA | 0.2 | 50 | $250,000 | ||
| September 16 | 5:10 PM EDT | F1 | Wilkes, GA | 7.0 | 500 | $1.5 million | ||
| September 16 | 5:12 PM EDT | F0 | Laurens, SC | 0.5 | 20 | |||
| September 16 | 5:18 PM EDT | F1 | Elbert, GA | 7.5 | 30 | 1 | $100,000 | |
| September 16 | 5:38 PM EDT | F1 | Elbert, GA | 1.0 | 20 | $30,000 | ||
| September 16 | 5:45 PM EDT | F2 | Franklin, GA | 5.5 | 50 | 1 | 1 | $70,000 |
| September 16 | 5:55 PM EDT | F1 | Cherokee, GA | 1.0 | 400 | 4 | $300,000 | |
| September 16 | 6:15 PM EDT | F1 | Hart, GA | 1.5 | 40 | $10,000 | ||
| September 16 | 6:25 PM EDT | F0 | Anderson, SC | 0.1 | 15 | |||
| September 16 | 6:35 PM EDT | F0 | Oconee, SC | 5.0 | 50 | $2,000 | ||
| September 16 | 6:40 PM EDT | F0 | Anderson, SC | 0.1 | 10 | |||
| September 16 | 6:55 PM EDT | F1 | Oconee, SC | 4.5 | 50 | $70,000 | ||
| September 16 | 8:30 PM EDT | F1 | Habersham, GA | 2.0 | 30 | $2,000 | ||
| September 16 | 9:40 PM EDT | F1 | Screven, GA | 7.0 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.